Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Throatache, ringing ears. Diagnosed staphylococcus. Taking cephalexin. Painful testicles. What is the reason for these symptoms?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
throat aches was diagnosed with staph In throat. was put on cephalexin. it has been about two weeks and now my ears have been ringing about everyday. aching feeling In the base of my neck area, and also aching feeling right above left collar bone. curious as to why I am having all these symptoms after the medication. could it be a tumor that the doctors are missing? lymph nodes aren't swollen at all. or could it just be anxiety? recenty my testicles have ached a little as well but very mild, and also slight headaches as well
Posted Wed, 23 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Get a throat swab for bacterial culture and antibiotic sensitivity. First rule out a resistant organism such as MRSA (Methicillin Resistant Staphylococcus Aureus). Cephalexin may not work in such a situation.

2. An ESBL (Extended Spectrum Beta Lactamase) producing bacteria would also be resistant. You may get a PCR (Polymerase Chain Reaction) test done on the throat swab.

3. Even though mild testicular pain may occur in viral infections, if it increases, you must rule out STD (Sexually Transmitted Diseases).

4. The Tinnitus (ringing in the ear) may be due to eustachian tube blockage secondary to an Upper cold. It may also be due to the side effects of medication. I am assuming that you are receiving other medication besides Cephalexin. Get your ears examined by a local ENT Specialist who may also prescribe audiometry tests to check whether there is any middle ear problem.

5. The ache in the neck may be an inflamed or infected lymph node (there are more than 300 lymph nodes normally present in the head & neck region alone). Most of the lymphatic drainage from the head & neck passes through the base of the neck. It could also be acid reflux.

6. Tumors usually do not present this way. You should get a neck Ultrasound and a Chest X-ray and a Sinus X-ray to rule out any mass. Get routine blood tests done. If these are normal, there is no chance of a tumor being missed. Tumors are also progressive and will not subside like infections.

7. There are many viral infections which can cause such symptoms. Be sure to rule out mumps. Headaches are common in viral infections. These many symptoms are unlikely to be anxiety alone.

8. Discuss this with your physician and be sure to get an anti-inflammatory, anti-allergic, anti-reflux drugs and medicated gargles prescribed in addition to the change in antibiotics.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Throatache, ringing ears. Diagnosed staphylococcus. Taking cephalexin. Painful testicles. What is the reason for these symptoms? 45 minutes later
I was only prescribed cephalexin, and then my ears have been ringing constantly from when I go to bed to when I wake up in the morning. apparently cephalexin is considered an ototoxic drug. just wondering ifu this ringng in ny ears will be permamnent. I have been off of cephalexin for about two weeks and am currently not taking any other pills at the moment

also, I could never quite get an accurate answer on this extra question. the whole reason I went to the doctors in the first place is because not that my throat hurt at all, but because it felt Like I had a lump in my throat everytime I swallowed something. not once did my throat hurt to swallow or drink fluids. it actually felt better when I would eat or drink. so they gave me a throat culture and it came back positive for staph. just curious as to why I had a "feeling of a lump" in my throat but never was sore and then came out as staph?
Answered by Dr. Sumit Bhatti 11 hours later

Thank you for your query.

1. Cephalexin is not considered an overtly ototoxic drug. It belongs to the Cephalosporin class of antibiotics which is considered non ototoxic and it should not be a problem, esp. when taken orally. Some times there is sensitivity to other components of a tablet or capsule such as coatings, binders, fillers, dispersants, stabilizers, preservatives, coloring agents and so on.

2. The lump in throat sensation without fever usually results in conditions such as a. Acid reflux: (Laryngopharyngeal reflux (LPR) or GERD (Gastro Esophageal Reflux Disease). Dryness and low grade inflammation causes the pain.
b. A Post nasal drip: You must rule out nasal and sinus problems.
c. Allergy or intolerance to certain food ingredients.
d. Anxiety will worsen the feeling.
e. Some rare conditions such as neuralgias, bursas have to be ruled out.

3. Many problems can be multi-factorial. Your staph infection may be one of the causative factors. Please proceed with the investigations suggested earlier.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor